MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT 10 X3 INSERT 32MM ID; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT 10 X3 INSERT 32MM ID; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 623-10-32E
Medical Device Problem Codes Degraded (1153); Fracture (1260)
Health Effect - Clinical Codes Hip Fracture (2349); Insufficient Information (4580)
Date of Event 09/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Right total hip replacement broken stem.Exeter trident in situ.Update: verbal findings from the revision surgery performed by on (b)(6) 2020: exeter stem broken mid neck.Body of the exeter stem sitting in approximately 10-15 degrees of retro version.Evidence of impingement on the acetabular liner.
 
Additional Manufacturer Narrative
Reported event an event regarding damage involving a trident liner was reported.The event was confirmed based on inspection.Method & results: product evaluation and results: visual inspection: visual inspection was performed as part of the material analysis report (mar).Damage consistent with the explantation process was observed on the proximal rim of the liner.Damage consistent with impingement was observed on the distal rim of the insert.Damage on the articulating surface is consistent with burnishing and scratching; these are common damage modes of uhmwpe.Dimensional inspection: not performed as the dimensional aspects are not in question.Functional inspection: not performed as the dimensional aspects are not in question.Material analysis: a material analysis has been performed.The report concluded:the returned stem had fractured in fatigue from the superior to inferior surfaces, with final fracture occurring in overload.Damage consistent with impingement against the stem was observed on the distal rim of the liner.Plastic surface deformation consistent with micro-motion at the stem-cement interface was observed.Eds showed that the stem chemistry was consistent with an astm f1586 alloy which is consistent with the drawing.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: confirmation:the event was confirmed.There was material failure and fracture of the exeter stem at the trunnion base.Root cause: there were 3 key issues: there was a fractured stem.There appeared to be stem-polyethylene impingement.The stem was found retroverted.How these interplayed for the end point are unclear.Additional materials would be helpful to assess root cause and chronology of key issues above including postoperative clinical data, x-rays from the post-operative period of the primary hip and a materials evaluation of the stem and explants.Product history review: could not be performed as lot code information was not provided.  complaint history review: could not be performed as lot code information was not provided.  conclusions: it was reported that there was evidence of impingement on the acetabular liner.The event was confirmed based on inspection.A material analysis has been performed.The report concluded:the returned stem had fractured in fatigue from the superior to inferior surfaces, with final fracture occurring in overload.Damage consistent with impingement against the stem was observed on the distal rim of the liner.Plastic surface deformation consistent with micro-motion at the stem-cement interface was observed.Eds showed that the stem chemistry was consistent with an astm f1586 alloy which is consistent with the drawing.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.A review of the provided medical records by a clinical consultant stated the following comment: confirmation:the event was confirmed.There was material failure and fracture of the exeter stem at the trunnion base.Root cause: there were 3 key issues: there was a fractured stem.There appeared to be stem-polyethylene impingement.The stem was found retroverted.How these interplayed for the end point are unclear.Additional materials would be helpful to assess root cause and chronology of key issues above including postoperative clinical data, x-rays from the post-operative period of the primary hip and a materials evaluation of the stem and explants.
 
Event or Problem Description
Right total hip replacement broken stem.Exeter trident in situ.Update: verbal findings from the revision surgery performed by on (b)(6)2020: exeter stem broken mid neck.Body of the exeter stem sitting in approximately 10-15 degrees of retro version.Evidence of impingement on the acetabular liner.

Brand Name
TRIDENT 10 X3 INSERT 32MM ID
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key10838560
Report Number0002249697-2020-02452
Device Sequence Number16869780
Product Code LPH
UDI-Device Identifier07613327039856
UDI-Public07613327039856
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K033716
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number623-10-32E
Device Catalogue Number623-10-32E
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2020
Initial Date Received by Manufacturer 10/20/2020
Supplement Date Received by Manufacturer01/28/2021
Initial Report FDA Received Date11/13/2020
Supplement Report FDA Received Date02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR